Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 6, 2011Chambers County, Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 6, 2011, 1:17 PM CDT for Chambers County, Lee County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 1:17 PM CDT (18:17 UTC)
Expired
Aug 6, 2011, 2:00 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL

Counties Chambers County, AL, Lee County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWUS84 KBMX 061817
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SAT AUG 6 2011

ALZ038-047-061900-
CHAMBERS AL-LEE AL-
117 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS AND LEE
COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL 
STRONG THUNDERSTORMS NEAR BEANS MILL...OR NEAR OPELIKA...MOVING EAST 
AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY...
  LANETT...
  SMITHS...
  CUSSETA...
  BEANS MILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3251 8505 3252 8551 3292 8554 3292 8520
      3286 8518 3284 8515 3281 8516 3278 8512
      3275 8514 3274 8511 3269 8511 3267 8509
      3264 8509 3264 8508
TIME...MOT...LOC 1816Z 276DEG 6KT 3271 8533

$$

10/ARM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:05 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 6, 12:05 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT SAT AUG 6 2011

.UPDATE...
FOR AVIATION AND MORNING DISCUSSION.

&&

.DISCUSSION...

WARM AND HUMID AIRMASS REMAINS IN PLACE ONCE AGAIN. GOOD THING FOR
CENTRAL ALABAMA IS THAT THE CLOUD COVER UP NORTH HAS KEPT
TEMPERATURES ON THE COOLER SIDE. ALTHOUGH THIS CLOUD COVER HAS
GENERATED A DIFFERENTIAL HEATING ZONE ACROSS THE SOUTHEAST THIS
MORNING. THIS HAS BEEN THE MAIN FOCUSING MECHANISM FOR SOME
ISOLATED SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED IN THE
SOUTHEAST. AT THE SAME TIME WE ARE WATCHING A BOUNDARY SLIDING IN
FROM THE SOUTH. THIS BOUNDARY COULD ENHANCE THE CONVECTION OVER
THE NEXT SEVERAL HOURS...SO WE WILL NEED TO KEEP AN EYE ON THESE
STORMS THROUGHOUT THE AFTERNOON.

MEANWHILE ACROSS THE NORTH...WILL CONTINUE TO WATCH SHOWERS AND
THUNDERSTORMS DEVELOP TO OUR NORTH. JUST LIKE THE PAST SEVERAL
DAYS WE WILL MONITOR THE OVERALL MEAN FLOW FOR THESE SHOWERS AND
THUNDERSTORMS. WE ARE SEEING SIGNS THAT THE RIDGE IS TRYING TO
BUILD FURTHER EAST...AT THE SAME TIME IT IS ALSO MOVING NORTH.
THAT WOULD MEAN THAT FLOW AROUND THE PERIPHERY OF THE HIGH WOULD
TAKE ACTIVITY SOUTHEAST...THEN SOUTH...THEN SOUTHEAST ACROSS THE
AREA. BEGINNING TO SEE THE SOUTHERN TURN OF THE SHOWERS IN
NORTHERN ALABAMA RIGHT NOW. PROBLEM WILL BE HERE IS THAT THE
SHOWERS AND THUNDERSTORMS WILL BE WORKING INTO THE MORE STABLE
AIRMASS...SO EXACTLY HOW STRONG ACTIVITY AND HOW WIDESPREAD WILL
THE COVERAGE BE. CHANCES ARE HIGHEST FOR THE SHOWERS ACROSS THE
NORTH THIS AFTERNOON...SO WENT WITH LIKELY POPS FOR THE REST OF
THE AFTERNOON. UPDATES HAVE BEEN SENT.

&&

.AVIATION...
18Z TAF DISCUSSION.

THE FORECAST PERIOD WILL BE DOMINATED BY VFR CONDITIONS. WE REMAIN
ON THE PERIPHERY OF AN UPPER RIDGE. THIS WILL ALLOW A FEW UPPER
LEVEL DISTURBANCES TO RIDE DOWN THE BACK SIDE OF THE RIDGE AND
ENHANCE CONVECTION. THE TIMING REMAINS THE BIGGEST ISSUE AND WILL
LEAN TOWARD THE MAXIMUM HEATING PERIOD OF AFTERNOON AND EARLY
EVENING. PLENTY OF MID AND UPPER CLOUDS THIS MORNING STILL IN
PLACE ACROSS THE NORTH...BUT WILL BREAK UP HERE AND THERE
ALLOWING FOR SOME DIFFERENTIAL HEATING. ADDITIONALLY THERE ARE A
FEW SURFACE BOUNDARIES THAT MAY PROVIDE SOME FOCUS FOR
THUNDERSTORMS. KEPT THE MENTION OF VCTS IN FOR ALL TERMINALS
ALTHOUGH THE HEATING AND SUBSEQUENT INSTABILITY WILL PLAY A ROLE
HERE. SURFACE WINDS WILL BE RELATIVELY LIGHT BUT SOMEWHAT
VARIABLE. LEANED TOWARD THE PREVAILING BOUNDARY LAYER DIRECTION IN
THE FORECAST BUT EXPECT SOME VARIABILITY. MENTIONED A TEMPO MVFR
VIS AT THE END OF THE PERIOD AND THIS WILL BE ESPECIALLY TRUE IF
THE TERMINAL RECEIVES RAINFALL TODAY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  73  92  73  93 /  60  20  40  20  40
ANNISTON    92  74  93  75  94 /  50  20  40  20  40
BIRMINGHAM  93  77  94  76  95 /  60  20  40  20  40
TUSCALOOSA  95  76  96  76  97 /  60  20  40  20  40
CALERA      94  75  93  75  94 /  50  20  40  20  40
AUBURN      94  74  91  74  92 /  40  20  50  20  40
MONTGOMERY  96  76  93  76  95 /  40  20  50  20  40
TROY        96  74  92  74  94 /  40  20  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 6, 12:10 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT SAT AUG 6 2011

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1210 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE
UNTIL 8 PM...MAINLY SOUTH OF INTERSTATE 20. FREQUENT AND DANGEROUS
LIGHTNING WILL ALSO BE A BIG CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

In the hours before

Special weather statement, Aug 6, 1:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SAT AUG 6 2011

ALZ038-047-061900-
CHAMBERS AL-LEE AL-
117 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS AND LEE
COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS NEAR BEANS MILL...OR NEAR OPELIKA...MOVING EAST
AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY...
  LANETT...
  SMITHS...
  CUSSETA...
  BEANS MILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3251 8505 3252 8551 3292 8554 3292 8520
      3286 8518 3284 8515 3281 8516 3278 8512
      3275 8514 3274 8511 3269 8511 3267 8509
      3264 8509 3264 8508
TIME...MOT...LOC 1816Z 276DEG 6KT 3271 8533

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:35 PM CDTSpecial Weather StatementBMXChilton40 min
Aug 6, 4:39 PM CDTSpecial Weather StatementBMXMarengo51 min
Aug 6, 4:52 PM CDTSpecial Weather StatementBMXMontgomery38 min
Aug 6, 5:36 PM CDTSpecial Weather StatementBMXMontgomery39 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.